Lindy Snider, the founder and CEO of Lindi Skin, a line of skin care products specifically formulated to soothe the side effects that occur during and after radiation and chemotherapy, hears from patients every day about how treatment really impacts their lives. She offers the following insight into treatment-related skin reactions
Newer treatments are more likely to be responsible for causing more severe reactions to skin. Specifically, drugs
- Doxil® cause Hand/Foot Syndrome (PPE)
- EGFR Inhibitors such as Erbitux® and Tarceva™, cause acneiform rash.
While these types of skin reactions can be mild to severe some are painful enough for a patient to lessen or stop treatment for a period of time. Management of these side effects, therefore, becomes imperative so that treatment can continue on schedule.
Radiation therapy, depending on different variables, can cause what’s known as radiation dermatitis, which will also vary in severity from person to person. Reactions vary from redness (mild), to flaking and itching (moderate), to peeling, seeping and pain (severe)—and all are characteristics of radiation dermatitis, depending upon strength and duration of treatment.
For lack of a better description for their condition many patients complain of overall dry skin while undergoing chemotherapy or radiation therapy.
Dry skin is really an understatement for what many people truly experience. Intense hydration of the skin is crucial for maximum maintenance of healthy skin while undergoing all treatment, and it is important to choose products that will best achieve this.
Many oncologists do not deal directly with these side effects and so don’t know what to offer in terms of a solution. It is usually left to the oncology nurse to answer patients’ questions and to offer solutions. Sometimes, oncologists will refer patients to a dermatologist, but they are not necessarily equipped to handle the skin care issues that accompany cancer treatments either. For that reason, it can be helpful to seek out skin care products developed specifically for cancer patients and their needs.
Snider reports that patients suffering from the effects of treatment who attempt to use the “sensitive” skin creams created for the general population often encounter many problems because their texture or scent, the stinging reaction they produce, or because the simple inefficacy of those products makes them impractical and uncomfortable.
In addition, many lotions or creams that doctors recommend are too oily or greasy. Vaseline-type products, while good for the skin, are uncomfortable or impractical to use during the day. “Remember,” Snider says, “people in treatment are functioning—going to work, raising children—and they need products suited to their lifestyle.”
Common Problems, Helpful Solutions
Problem: Overall Dryness/Excessive Rubbing
“I’m tired and sore from my treatments and I find it extremely painful to rub lotion on my skin…”
Tip: Look for lightweight lotions that are easy to slather on quickly while your skin is still damp from bathing. Damp skin will help transport the lotion more quickly across the skin surface and will help maintain moisture levels on skin that is already hydrated from bathing.
Problem: Severely Cracking Hands/Feet
“My hands and feet are so dry they are cracked and splitting and it’s painful…”
Tip: Find an unscented cream or lotion (preferably a heavier cream) that has basic moisturizing properties and is less oily. The real challenge is finding one that will help protect your skin, while not too oily. Ingredients with plant oils and especially glycerin are good choices.
Problem: Many Scents Are Intolerable
“I can hardly stand the smell of anything – even scents I usually enjoy are now nauseating…”
Tip: Avoid heavily perfumed products. While scent is a very personal choice, lavender is the most widely tolerated of those with soothing properties for many people. Sweet scents such as vanilla are often tough to tolerate during treatment. Scents to start your day and help invigorate tend toward light citrus or lavender.
Problem: Acneiform Rash
“My face has broken out in a terrible rash that looks like acne, but the dryness and itching are intolerable…”
Tip: While the rash appears like acne (thus the name acneiform rash), it is nothing like acne and shouldn’t be treated as acne at all. Drying potions will not help, and may possibly cause further irritation. Look for very light, hydrating face products that don’t contain Beta or Alpha Hydroxy acids, alcohol or mineral oil.
Problem: Cleanliness/Need for Extra Hygiene While on Treatment
“I find that I now need to bathe even more frequently but am very concerned about drying my skin out even more…”
Tip: This is a catch-22, as extra bathing can also cause extra dryness. It is important to use cleansers that are very mild. Choose very mild soaps and skin washes that have emollient properties.
Problem: Hair Loss/Dry Scalp/What to Use
“Due to treatment I’ve experienced hair loss and my scalp is very dry and itchy when I use shampoo…”
Tip: Use a super mild body wash that has emollients or moisturizers, such as glycerin. Keep scalp moisturized but use products that absorb well into the skin.